Ohio, 2001

Hail in Ohio, April 9, 2001

April 9, 2001 · NWS PBZ · 10 events in 5 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 9, 10:50 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 9, 10:50 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EDT MON APR 9 2001

UPDATED ZONE FORECASTS TO INCLUDE SEVERE THUNDERSTORM WATCH AND SOME
TIMING OF WORST STORMS. LINE OF POTENTIALLY SEVERE STORMS CONTINUES
TO MOVE EAST AT 40 MPH ACROSS OHIO. WILL ARRIVE IN EAST CENTRAL OHIO
AND NORTHERN WEST VIRGINIA PANHANDLE EARLY THIS AFTERNOON. SOUTHWEST
PENNSYLVANIA INTO MID AFTERNOON...NORTHERN WEST VIRGINIA AND WESTERN
MARYLAND MID TO LATE AFTERNOON. DAMAGING WIND AND LARGE HAIL ARE
MAIN CONCERN. WILL MONITOR RAINFALL AMOUNTS AS MUCH RAIN LAST NIGHT
OVER NORTHERN SECTIONS OF EAST CENTRAL OHIO AND ALSO FOOTHILLS OF
LAUREL MOUNTAINS IN SOUTHWEST PENNSYLVANIA. ...GIORDANO

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
WVZ001>004.

In the hours before

Special weather statement, Apr 9, 9:56 AM EST, 5 hours 9 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT
   UNTIL 500 PM EDT MONDAY AFTERNOON...

IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES...
  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN OHIO THIS WATCH INCLUDES 11 COUNTIES...
  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFF,ERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN WEST VIRGINIA THIS WATCH INCLUDES 4 COUNTIES...
  BROOKE          HANCOCK         MARSHALL        OHIO

The radar

The Pittsburgh radar (KPBZ), 72 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Tuscarawas

When
April 9, 3:05 PM EST
Where
Tuscarawas County, New Philadelphia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.267, -81.000

Hail, Columbiana

When
April 9, 3:05 PM EST
Where
Columbiana County, Summitville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.367, -80.617

Hail, Columbiana

When
April 9, 3:15 PM EST
Where
Columbiana County, Salineville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -81.450

Hail, Columbiana

When
April 9, 3:24 PM EST
Where
Columbiana County, Wellsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.683, -80.883

Hail, Carroll

When
April 9, 3:27 PM EST
Where
Carroll County, 5 mi S of Carrollton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -80.833

Hail, Carroll

When
April 9, 3:36 PM EST
Where
Carroll County, Malvern
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -80.650

Hail, Jefferson

When
April 9, 3:43 PM EST
Where
Jefferson County, East Springfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -81.083

Hail, Tuscarawas

When
April 9, 4:01 PM EST
Where
Tuscarawas County, Baltic
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.683, -81.183

Hail, Harrison

When
April 9, 4:30 PM EST
Where
Harrison County, Cadiz
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.450, -80.867

Hail, Jefferson

When
April 9, 4:40 PM EST
Where
Jefferson County, Steubenville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.433, -81.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240881, 5240882, 5239209, 5239210, 5239211, 5239212, 5239213, 5239214, 5239215, 5239216.